Texas, 2025

High Wind in Texas, April 1 to 2, 2025

April 1 to 2, 2025 · NWS AMA · 6 events in 6 counties and zones

A strengthening low pressure system moved north of the combined Oklahoma and Texas Panhandles. This resulted in strong sustained southwest winds around 25 to 35 mph and gusts up to 60mph during the afternoon of April 1st.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strengthening low pressure system moved north of the combined Oklahoma and Texas Panhandles. This resulted in strong sustained southwest winds around 25 to 35 mph and gusts up to 60mph during the afternoon of April 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 1, 1:13 PM CST, 0 minutes earlier. Its key messages:

  • Issued at 205 PM CDT Tue Apr 1 2025
  • High-end critical fire weather conditions are still expected this afternoon across the combined Panhandles due to breezy, gusty, and very warm conditions. -Virga showers may create some gusty and erratic winds tonight after sunset across the central Panhandles from the southwest to northeast. (Low confidence) -Elevated to spotty critical fire weather conditions may arise once again tomorrow for the central and western Panhandles. -Low to moderate chances to see some low end measurable rain, not a wetting rain, across the southeastern combined Panhandles tomorrow night.
  • A pattern change will occur late this week into the weekend which will result in cooler temperatures, widespread chances for rain, and the potential for snow.
Area forecast discussion, Apr 1, 1:13 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
213 PM CDT Tue Apr 1 2025

...New KEY MESSAGES, SHORT TERM, LONG TERM, FIRE WEATHER...

.KEY MESSAGES...
Issued at 205 PM CDT Tue Apr 1 2025

- High-end critical fire weather conditions are still expected
  this afternoon across the combined Panhandles due to breezy,
  gusty, and very warm conditions.

-Virga showers may create some gusty and erratic winds tonight
 after sunset across the central Panhandles from the southwest to
 northeast. (Low confidence)

-Elevated to spotty critical fire weather conditions may arise
 once again tomorrow for the central and western Panhandles.

-Low to moderate chances to see some low end measurable rain, not
 a wetting rain, across the southeastern combined Panhandles
 tomorrow night.

- A pattern change will occur late this week into the weekend
  which will result in cooler temperatures, widespread chances for
  rain, and the potential for snow.

&&

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 205 PM CDT Tue Apr 1 2025

A leeside low is developing, as of this writing, over eastern CO,
northwest KS and SW NE bringing breezy west to southwest to the
combined Panhandles later this afternoon into evening on the
southwest side of this low. Tonight, this surface low will shoot
northeast towards MN and WI. In doing so west to northwest winds
are progged to bring dry air down into the combined Panhandles
from the mountains in CO and northern NM overnight into tomorrow.
Today, Tds are expected to be in the upper teens to lower 20s.
However, tonight/tomorrow Tds are expected to plummet into the
single digits to below zero. This will give a very poor RH
recovery overnight into tomorrow.

Today, a wide upper level trough is setting up over much of the
western CONUS and the Great Basin Region. This trough is progged
to bring the right exit region of an H5 jet over the FA as it
continues to dig south into parts of southern CA, NV and AZ.
Southwest flow aloft will also be bringing in some high clouds
over the region helping to limit the amount of mixing,  some
gusts upwards of 60 mph still potentially mixing to the surface
in the northwest combined Panhandles. Though the Tds do not drop
off dramatically until tonight, a very stout LLTR will develop
across much of the Southern Great Plains bringing H85 temperatures
to around 23 to 25 degrees C over the combined Panhandles. This
should bring warm temperatures well into the 80s across the area with
Wellington possibly hitting 91 degrees, despite the high cloud
cover. These warm temperatures with this surface trough will play
into the critical fire weather conditions today and may help with
fire starts if people are not careful.

Tonight, the surface trough moves off to the east allowing for Td
in -5 to 5 degrees F range to sink into the western combined
Panhandles. Despite the surface drying out, some mid level
moisture may still be pumped into the area from the Pacific under
southwest flow aloft. This is leading to some models trying to
produce some virga showers tonight between 8 PM and 11 PM along
the HWY 60 corridor. If this comes to fruition some strong to
severe wind gusts may be possible. Although confidence is
extremely low, some very minimal elevated CAPE could produce a
rogue lightning strike. If this were to occur a wildfire could
potentially spark from the lightning with the very low RH
recovery overnight.

Tomorrow, H85 temperatures cool to 14 to 15 degrees C for leading
to cooler afternoon temps for Wed afternoon. Highs are progged to
be around 20 degrees cooler in the 60s compared to 80s today.
Early tomorrow winds are progged to start off out of the west
around 10 to 15 mph then shift to the southwest, with the western
Panhandles picking up to the 15 to 20 mph range. Even though
temperatures will be cooler tomorrow the extremely low Tds are
expected to help drop the RH values down into the 8 to 10 percent
range. This will lead to some elevated fire weather conditions
with possibly some spotty critical conditions in the western
Panhandles where winds may be approaching 20 mph.

Tomorrow night, as the upper level low associated with the
aforementioned trough strengthens over the Desert Southwest, the
combined Panhandles continue to see southwest flow aloft with
moisture being pumped in mainly over the southeastern third to
half of the combined Panhandles. This moisture and cloud cover
will not only keep overnight lows up in the 40s, it will also
introduce precip chances mainly across the central to southeastern
combined Panhandles. All the moisture coming in from the Pacific
will be aloft from about 7k to 30kt feet AGL with quite the T/Td
depression below 7k ft. Models do hint at Tds coming up due to
some precip over the eastern Panhandles. The efficiency of any
rain will be determined by how the upper level jet evolves over
the area to help with lift as well as overcoming the dry surface
layer. PVA looks to be present as well but may not line up well
either. Right now PoPs lie around 20 across the central combined
Panhandles to 60 in the southeastern TX Panhandle. QPF looks
minimal around 0.01" to 0.15". Best timing for light rain will be
between midnight and sunrise on Thu.

36

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 205 PM CDT Tue Apr 1 2025

Multiple S/WVs will drop in along the backside of the existing
trough over the WRN US. This will continue to strengthen/deepen
the system until a deep closed low forms early Friday near if not
south of the southern tip of Nevada through Friday morning. A lead
wave lifting across CO will provide low potential for an
afternoon shra/storm in the far eastern Panhandles on Thu as the
dryline hangs up near or just west of the OK state line, but H7
moisture looks poor and moisture depth should be a strongly
limiting factor for breaking a cap in place. Behind the dryline,
elevated fire weather is expected and this could become low end
critical if stronger than forecast winds develop and slightly
lower dewpoints verify (which is very possible if not likely).
Better precipitation potential will begin Thursday night and POPS
continue to increase to 80-90% through Friday as strong H7
theta-e advection develops in response to main system deepening to
the west and favorable jet entrance/exit areas move across the
region.

Med range models are in good agreement in providing the strongest
lift across the area early Saturday, per H7-H3 Q-Vector
convergence, and this is leading to impressive NBM POPS already
exceeding 80 for Saturday as the low tracks near or across the
Panhandles. While the big picture H5 pattern exhibits good
agreement to support high POPs, there is plenty of subtle
differences in evolution and exact track of the H5 center which
will lead to uncertainty WRT exact rainfall totals and how far
east the cold core snow will extend.

Current QPF forecasts show 1-1.5 inches of event total rain (or
melted snow) with axis of highest amounts centered very near
Highway 60. These type systems have a tendency to shift south, and
there are a couple far south outliers (ie ICON), so we shall have
to watch for that. That said, current LREF shows there is only
around a 10 to 30% chance of seeing LESS THAN 1/2" rain/melted
snow with this event and a 7 to 14% percent chance of seeing 2 or
more inches of event total liquid equivalent. The highest chance
for seeing accumulating snow are in the NW Panhandles (NBM probs
for .1" snow are 60-90% and for 1" snow are 50-70%), but all areas
on the caprock, including Amarillo remain in play for the
possibility this cold core system will lead to an eventual change
to a heavy/wet snow on Saturday or Saturday night. The NBM
indicates the probability of .1" snow is POP 30-70% for the
remainder of the on Caprock areas, favoring areas W of AMA with a
30-50 percent chance for 1" or greater amounts. Off the caprock
the chances for .1" snow (mainly Saturday night) are around 20
percent or less. At a minimum, this will be a cold rain with lots
of 40s for highs, but coldest models forecasting snow indicate
highs in the 30s for most of the area (NBM 10th percentile).

These closed lows a notorious for being difficult to forecast and
even great model agreement doesn't preclude last minute shifts in
highest QPF/snow, so stay tuned.

Gittinger

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Tue Apr 1 2025

Primarily VFR conditions expected over the next 24 hours. However,
gusty winds reaching the 40 to 50 knots across the west after 18Z
may cause some reduced visibility and potentially artificial CIGs
leading to MVFR conditions through about 00Z. Winds will be SSW
around 30 to 35 kts gusting 40 to 50 kts, with KDHT having the
higher chances to see the higher end around 50 kts through about
00Z Wed. Winds then start to subside and will turn more westerly
to northwesterly overnight around 10 to 15 kts. Around 02Z to 05Z,
some virga showers may be possible across the central Panhandles
potentially causing some erratic winds, mainly for KAMA.

36

&&

.FIRE WEATHER...
Issued at 205 PM CDT Tue Apr 1 2025

Extremely low dewpoints are forecast to be in place across the
combined Panhandles tomorrow afternoon. Although temperatures may be
20 degrees cooler than today, RH values will drop down to around
8 to 10 percent. Winds will likely be above 15 mph in the western
combined Panhandles. Elsewhere winds are expected to be near 15
mph out of the west to southwest with elevated fire weather
conditions Panhandles wide, with some spotty critical conditions
in the west where the slightly higher winds may lie.

Thu will be another day to watch for elevated fire weather
conditions with the west potentially seeing low end critical
conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                42  68  44  70 /   0   0  40  10
Beaver OK                  38  70  41  71 /  10   0  30  30
Boise City OK              32  63  31  63 /   0   0  10  10
Borger TX                  43  71  46  73 /   0   0  30  10
Boys Ranch TX              40  67  41  70 /   0   0  20  10
Canyon TX                  40  68  43  69 /   0   0  40  10
Clarendon TX               47  72  47  72 /   0   0  50  10
Dalhart TX                 32  64  33  65 /   0   0  10  10
Guymon OK                  35  67  36  68 /  10   0  10  20
Hereford TX                38  67  40  68 /   0   0  30   0
Lipscomb TX                43  71  46  71 /  10   0  40  20
Pampa TX                   44  70  45  71 /   0   0  50  10
Shamrock TX                49  74  47  73 /  10   0  50  10
Wellington TX              50  74  49  74 /  10   0  50  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT this evening for TXZ001>020-317.

     Wind Advisory until 8 PM CDT this evening for TXZ001-002-006-007-
     011-012-016-017.

     Blowing Dust Advisory until 10 PM CDT this evening for TXZ001-
     002-006>008-011>013-016>018.

OK...Red Flag Warning until 10 PM CDT this evening for OKZ001>003.

     Wind Advisory until 8 PM CDT this evening for OKZ001-002.

     Blowing Dust Advisory until 10 PM CDT this evening for OKZ001.

&&

SHORT TERM...36
LONG TERM....88
AVIATION...36
Hazardous weather outlook, Apr 1, 2:09 AM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
309 AM CDT Tue Apr 1 2025

OKZ001>003-TXZ001>020-317-012100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
309 AM CDT Tue Apr 1 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions are expected today across the
combined Panhandles. A Red Flag Warning is in effect from 10 AM to 10
PM, and a Wind Advisory is in effect for the northwestern
combined Panhandles from 12 PM to 8 PM. Additionally, blowing dust
may reduce visibility below 1 mile and a Blowing Dust Advisory is
in effect for this afternoon through this evening for the central
and western Panhandles.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to critical Fire Weather conditions are possible on
Wednesday across the combined Panhandles.

Thunderstorms are possible across portions of the Panhandles on
Friday and Saturday.

Winter weather will be possible Friday night through Sunday
morning, mainly across the central and northwest Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Hartley

When
April 1, 1:13 PM CST to 1:30 PM CST
Where
Hartley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The 12 SW Dalhart Mesonet measured a wind gust of 60mph at 1313 CST while the Dalhart ASOS measured a wind gust of 58mph at 1330 CST.

High Wind, Dallam

When
April 1, 2:03 PM CST
Where
Dallam forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The Texline mesonet station observed a wind gust of 60mph at 1403 CST.

High Wind, Oldham

When
April 1, 3:44 PM CST
Where
Oldham forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The Vega 4E mesonet recorded a wind gust of 58mph at 1544 CST.

High Wind, Carson

When
April 1, 10:48 PM CST to April 2, 1:14 AM CST
Where
Carson forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Several mesonet sites observed severe wind gusts. The 6 NE Pantex mesonet gusted to 72mph at 2248 CST. The 4 SSW Pantex gusted to 63mph at 0105 CST on April 2nd. The last highest gust occurred at 0314CST at the 4 SSW Pantex mesonet site, which was 61 mph.

High Wind, Gray

When
April 1, 11:11 PM CST to April 2, 12:10 AM CST
Where
Gray forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Several mesonet sites measured severe wind gusts during this time period, all after midnight on April 2nd. The mesonet at 2 ESE Pampa measured a 58mph wind gust at 2311 CST. The 2 WNW Lake McClellan mesonet observed at 65mph wind gust at 2350 CST. The mesonet at 1 ENE McLean observed a 60mph wind gust at 0010 CST.

High Wind, Hemphill

When
April 1, 11:32 PM CST to 11:35 PM CST
Where
Hemphill forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

The 6 E Canadian mesonet measured a wind gust of 63mph at 2332 CST and the AWOS at the Canadian airport observed a 60mph wind gust at 2335 CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252940, 1252941, 1252942, 1252944, 1252946, 1252947.